From Rehoboth Beach, Delaware, USA:
I have had type 2 diabetes for 12 years (currently being treating with metformin and insulin), and, over the last five months, I have lost over 20 pounds with loss of appetite and feeling of fullness. I have been diagnosed with gastroparesis and have been unable to tolerate the medication (Reglan [metoclopramide]), but I have been told there is no other medication presently available. I have been unable to find much information about the condition and would appreciate any information that could be forwarded to me.
Gastroparesis is a very complicated problem and a form of neuropathy associated with diabetes. Blood sugar control becomes very difficult as a result of irregular timing of stomach emptying of food into the small intestine where the glucose is absorbed into your body. I cannot give you a quick primer on gastroparesis in one sitting.
However, you are correct that there are not a lot of medications to treat this problem. Intolerance or lack of continuous benefit have been associated with medications to treat gastroparesis. I might suggest you search the American Diabetes Association. They have a description and some background information. Additional information can be obtained through a gastroenterologist or endocrinologist who treats this condition.
[Editor's comment: Also see Gastroparesis and Diabetes. Another possibility is that these symptoms are caused by the Glucophage [metformin]. You might ask your doctor to try stopping it for a while, and see if they disappear. SS]
Original posting 6 Jan 2002
Posted to DIDMOAD
Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.